Don’t Let Your Bradycardic Patient D.I.E.

I’m not that great with mnemonics.

I can never remember all the terms involved, often I screw up the mnemonic itself, and I’m always scared that I’m going to substitute something that isn’t actually part of the differential. It’s as though one day I’m going to debate with myself whether hyperthyroidism falls under “H-for-hyper” or “T-for-thyroid” while reviewing the H’s-and-T’s during a cardiac arrest and miss the patient’s tamponade.

Still, there’s one mnemonic that I live and die by, and that is the DIE acronym for bradycardia.

[D]rugs

[I]schemia

[E]lectrolytes

I stole this differential from the great Mel Herbert and a talk he gives on dysrhythmias. Here’s the bradycardia section of his lecture, posted on the EMRAP-TV website. I initially created this acronym for his differential assuming that it had been documented before, but after a cursory Google search I don’t see anyone else using it, so maybe I’m the first to give it a chance for widespread dissemination. Go-figure.

Now this is far from a comprehensive list of the causes of bradycardia. On the ValueMD site they have an 16-item acronym for the differential of sinus bradycardia alone, which just so happens to spell-out SINUS BRADYCARDIA. Instead, DIE just covers the major reversible players that I am most likely to miss if I don’t force myself to ask, “Could this bradycardia be from drug-effects, ischemia, or an abnormal electrolyte level?”

ECG of a patient with a sotalol overdose, courtesy of Life in the Fast Lane. Click image for source.

I’ve lost count of the number of ECG’s where this simple acronym has saved me from missing the major treatment-changing cause. Usually it’s because I failed to consider effects B-blockers, Ca-channel Blockers, or digoxin. Whether it’s due to an acute overdose, slightly supra-therapeutic levels, or other drug interaction that results in a symptomatic or worrisome bradycardia, all of those causes fall under the heading of “drug-effect.” Still, there’s also a fair share of hyperkalemic and ischemic cases I attempted to overlook as well, so I still walk through all three steps for every patient I see with a slow pulse.

This patient’s K+ was 6.9 mmol/L. Click to enlarge.

In terms of its saves-to-size ratio, this acronym offers the most bang-for-your-buck of any mnemonic I’ve come across. Plus it’s incredibly easy to remember and piece-together.

Enjoy, and let me know how it works for you. I’ve often considered adding hypothermia and changing it to HIDE, but then it loses a lot of the impact factor you get from the word DIE.

edit: Also check out Dr. Ken Grauer’s excellent commentary below. A few minor changes were made to the post as a result, but there’s far more to his insight than the simple rewording I implemented.

5 thoughts on “Don’t Let Your Bradycardic Patient D.I.E.

  1. ekgpress says:

    Always nice when you come up with a short acronym that really helps remember an important concept. Why not ADD an “S” to the end of D-I-E to make “D-I-E-S” – where the S stands for SSS = Sick Sinus Syndrome. Practically speaking – if one moves out of the immediately emergency arena – among older folks (ie, those 65, 70, 75, and upward) with symptoms of weakness, syncope/near-syncope who present with bradyarrhythmias probably MOST often have SSS.

    The arrhythmias seen in SSS can be remembered IF you think of what YOU would do IF your sinus node was “sick” = sinus brady (the most 1st rhythm you see); sinus arrhythmia; sinus pauses and arrest: sinus exit blocks; and slow escape rhythms (because the AV node also is often “sick”) – plus rapid AFib (if the pt has the common “tachy-brady” variety).

    The way to diagnose SSS is by exclusion – which pretty much means first ruling out D (drugs) – I (recent infarction/ischemia) – E (hyper- or hypo K; hypo Mg) – as well as Hypothyroidism. Once you rule those entities out – then the odds tremendously favor SSS as the reason for a brady rhythm in an older person …. While not something that you’ll “save a life for” on the spot – before that patient goes home from the hospital, they usually ought to have a pacemaker ….

    FINAL THOUGHT: Why think of “D” for “Drug Overdose” rather than “Drug EFFECT”? For example – The ECG you post above shows sinus brady and a long QT. This is NOT diagnostic of “Sotalol” poisoning, but rather of Sotalol effect. The dose of the drug may just be too high for that patient and may simply need to be lowered ….

    By the way – the corrected QT (= QTc) for this tracing given the measured QT = 600 and the bradycardia (R-R interval = 1,400) = 0.507 – which while clearly prolonged, is not as “bad” as a QTc of 0.600 … (NICE QTc calculator at: http://en.ecgpedia.org/wiki/QTc_Calculator ). Clearly the dose of Sotalol needs to be reduced (perhaps monitoring the patient in-hospital while you do) – but the QT should correct.

    BUT statistically – you’ll far more often encounter patients on Diltiazem/Verapamil; a Beta-Blocker (including eye drops!!!!); Digoxin; Clonidine; Amiodarone – who have bradycardia from “drug effect” but not necessarily from “drug overdose”. And, in that “older” patient who has early SSS in addition (which is surprisingly common!) – it just takes a little of a rate-slowing drug plus SSS to make significant bradycardia that is easily reversed by holding the drug.

    Keep up the NICE work Vince! – : )

    • Vince D says:

      As always, a big thank you Dr. Grauer. You’re spot-on about SSS being an under-appreciated entity, and I think I will be adding it to my mnemonic from now on. It’s one of those elusive conditions that, in my limited experience, ends up being both under- and over-diagnosed. It gets missed because it can present insidiously for just the reasons you cite, but then I also see some folks initially labelled with the diagnosis who probably have an alternative cause for their arrhythmia (as in the last post). Unfortunately I spend all of my time in emergency medicine on the front-end of the patient’s hospital course and have fairly limited follow-up, so SSS ends up falling off my radar unless the patient is actively showing sinus-node dysfunction in front of me. I’m sure I’ve seen a bunch of patients admitted who ended up receiving pacemakers down the road, yet I had no idea SSS was even on the table for them.

      Your commentary on overdose vs. effect is well received, and I think just results from a difference of approach. In my mind overdose includes the whole gamut of patients who present with a symptomatic or concerning bradycardia resulting from the effect of a drug, whether it is due to an acute ingestion or not. If the level is supra-therapeutic or results in an unanticipated side-effect, I was tossing that under the heading of D-for-drugs. I’m going to go back and modify the wording to reflect your point. Thanks again!

  2. [...] helpful is the DIES mnemonic (Drugs, Ischaemia, Electrolytes, Sick Sinus [...]

  3. [...] helpful is the DIES mnemonic (Drugs, Ischaemia, Electrolytes, Sick Sinus [...]

  4. […] the risk of plagiarizing myself, I’d like to revisit a topic that I discussed on my personal blog a couple of years ago. The story goes that I am not very good with mnemonics. For me they are […]

Leave a Reply